Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 270, NWS Kansas City, MO

September 10, 2015Bates County, Cass County, Missouri; Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 10:45 PM CDT for Bates County, Cass County, Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 10:45 PM CDT (03:45 UTC)
Expired
Sep 10, 2015, 11:16 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS53 KEAX 110345
SVREAX
KSC091-107-121-MOC013-037-110430-
/O.NEW.KEAX.SV.W.0270.150911T0345Z-150911T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  EASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  CASS COUNTY IN WEST CENTRAL MISSOURI...
  BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BELTON TO FREEMAN TO NEAR DREXEL TO 6 MILES
  EAST OF LINN VALLEY TO NEAR MOUND CITY...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVERLAND PARK...OLATHE...LEE'S SUMMIT...BELTON...RAYMORE...
  HARRISONVILLE...PLEASANT HILL...SPRING HILL...PECULIAR...
  LOUISBURG...BUTLER...ADRIAN...GARDEN CITY...RICH HILL...
  PLEASANTON...LA CYGNE...MOUND CITY...ARCHIE...LAKE WINNEBAGO AND
  DREXEL.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 212 AND
213.

THIS WARNING REPLACES THE PREVIOUS THUNDERSTORM WARNING FOR THIS 
AREA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3804 9499 3833 9480 3856 9473 3858 9474
      3868 9492 3884 9486 3883 9413 3857 9412
      3857 9407 3822 9408 3805 9427 3806 9461
      3804 9462
TIME...MOT...LOC 0344Z 268DEG 38KT 3875 9456 3861 9452 3844 9454 3834
9459 3809 9482

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
421 
WWUS53 KEAX 110403
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT THU SEP 10 2015

KSC091-121-110412-
/O.CAN.KEAX.SV.W.0270.000000T0000Z-150911T0430Z/
JOHNSON KS-MIAMI KS-
1103 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON AND
EASTERN MIAMI COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3804 9483 3832 9462 3855 9457 3864 9461
      3883 9461 3883 9413 3857 9412 3857 9407
      3822 9408 3805 9427 3806 9461 3804 9462
TIME...MOT...LOC 0402Z 269DEG 45KT 3875 9440 3861 9426 3844 9428 3834
9433 3809 9456

$$

KSC107-MOC013-037-110430-
/O.CON.KEAX.SV.W.0270.000000T0000Z-150911T0430Z/
LINN KS-CASS MO-BATES MO-
1103 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN LINN...CASS AND BATES COUNTIES...

AT 1102 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PECULIAR TO NEAR EAST LYNNE TO NEAR ARCHIE TO
NEAR ADRIAN TO HUME...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELTON...RAYMORE...HARRISONVILLE...PLEASANT HILL...PECULIAR...
BUTLER...ADRIAN...GARDEN CITY...RICH HILL...PLEASANTON...ARCHIE...
LAKE WINNEBAGO...CLEVELAND...FREEMAN...CREIGHTON...HUME...EAST
LYNNE...PRESCOTT...LAKE ANNETTE AND BALDWIN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3804 9483 3832 9462 3855 9457 3864 9461
      3883 9461 3883 9413 3857 9412 3857 9407
      3822 9408 3805 9427 3806 9461 3804 9462
TIME...MOT...LOC 0402Z 269DEG 45KT 3875 9440 3861 9426 3844 9428 3834
9433 3809 9456

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
767 
WWUS53 KEAX 110416
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1116 PM CDT THU SEP 10 2015

KSC107-MOC013-037-110426-
/O.CAN.KEAX.SV.W.0270.000000T0000Z-150911T0430Z/
LINN KS-CASS MO-BATES MO-
1116 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN...CASS AND
BATES COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3804 9483 3832 9462 3855 9457 3864 9461
      3883 9461 3883 9413 3857 9412 3857 9407
      3822 9408 3805 9427 3806 9461 3804 9462
TIME...MOT...LOC 0415Z 268DEG 38KT 3876 9418 3862 9404 3845 9406 3835
9411 3810 9434

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:42 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 10, 6:42 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 216 PM CDT THU SEP 10 2015

In the near-term storms have begin to develop in the southeastern
portion of the CWA along an outflow boundary left over from this
morning's storms. To our west several clusterS of storms have also
developed ahead of a mid-level speed max and associated shortwave
trough and surface cold front. At this time expecting the activity
in southern Nebraska to move southeast into the CWA early this
evening. Main severe threats will be large hail, damaging wind, and
locally heavy rainfall. The storms will move across much of the CWA
this evening and the early overnight period. Behind the storms much
cooler and drier air will begin to advect into the CWA.

For tomorrow and into early next week we will see much cooler
temperatures and dry weather. By the middle of the week we return to
normal daytime high temperatures. Furthermore a series of low
amplitude shortwave troughs will brush the CWA embedded in deep-
layer southwest flow allowing for the chance of scattered
showers/storms...but nothing appears too aggressive/organized at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 10 2015

Little change to going TAF. Confidence still moderate for upstream
storms to consolidate into a cluster and move into terminals.
Improving conditions after 05-06Z with VFR thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Pietrycha
AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT THU SEP 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 10, 10:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      4 NNE FAIRWAY           39.07N 94.61W
09/10/2015                   JACKSON            MO   BROADCAST MEDIA

            VIDEO ON LOCAL STATION SHOWS NUMEROUS VEHICLES STRANDED
            IN 2 TO 3 FEET OF WATER AT 31ST AND SOUTHWEST BLVD.

&&

JL
Local storm report, Sep 10, 10:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     PAOLA                   38.58N 94.87W
09/10/2015  E60 MPH          MIAMI              KS   LAW ENFORCEMENT

&&

SBLAIR
Local storm report, Sep 10, 10:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      5 NNE FAIRWAY           39.09N 94.59W
09/10/2015                   JACKSON            MO   DEPT OF HIGHWAYS

            HIGHWAY CAMS SHOW 12-24 INCHES OF WATER ACROSS I-35 AT
            PENNWAY BLVD. TRAFFIC IS NOT FLOWING VERY WELL AND A CAR
            APPEARS TO BE STALLED IN THE WATER, BACKING UP THE
            HIGHWAY.

&&

JL
Local storm report, Sep 10, 10:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     E EDGERTON              38.76N 95.00W
09/10/2015  E60 MPH          JOHNSON            KS   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Sep 10, 10:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HEAVY RAIN       4 N GLADSTONE           39.26N 94.56W
09/10/2015  M3.15 INCH       CLAY               MO   NWS EMPLOYEE

&&

32
Local storm report, Sep 10, 10:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      LEAVENWORTH             39.31N 94.92W
09/10/2015                   LEAVENWORTH        KS   EMERGENCY MNGR

            STREET FLOODING

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:40 PM CDTSevere Thunderstorm WarningEAXPlatte50 min
Sep 10, 8:51 PM CDTSpecial Weather StatementEAXSchuyler24 min
Sep 10, 9:08 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte4 hr
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 10, 9:27 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Sep 10, 9:51 PM CDTSevere Thunderstorm WarningEAXBates, Cass54 min
Sep 10, 10:03 PM CDTFlash Flood WarningEAXClay, Platte4 hr
Sep 10, 10:25 PM CDTFlash Flood WarningEAXClay, Jackson4 hr
Sep 10, 11:18 PM CDTSpecial Weather StatementEAXHenry, Johnson42 min
Sep 11, 1:28 AM CDTAreal Flood WarningEAXClay, Jackson, Platte9 hr
Sep 10, 7:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Sep 10, 8:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte23 min
Sep 10, 8:30 PM CDTAreal Flood AdvisoryEAXJohnson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.